Montana, 2007

Hail and Damaging Wind in Montana, May 20 to 21, 2007

May 20 to 21, 2007 · NWS GGW · 9 events in 3 counties and zones

A strong cold front crossed the area during the late evening hours and produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong cold front crossed the area during the late evening hours and produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 20, 1:38 PM MST, 6 hours 7 minutes earlier.

Area forecast discussion, May 20, 1:38 PM MST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
238 PM MDT SUN MAY 20 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
AFTERNOON WATER VAPOR IMAGERY REVEALS AN UPPER LOW ALONG JUST OFF
THE WASHINGTON COASTLINE WITH A PLUME OF MOISTURE STREAMING
NORTHEASTWARD ACROSS WESTERN MONTANA. PRIMARY SHORTWAVE TROUGH
IS FOUND ACROSS IDAHO AND THIS WILL BE THE MAIN TRIGGER FOR
ORGANIZED CONVECTION LATE TODAY/TONIGHT AS IT LIFTS ACROSS BIG SKY
COUNTRY.

AT THE SURFACE...A TROUGH IS FOUND RUNNING FROM NEAR PLENTYWOOD TO
MILES CITY WITH A FEW OUTFLOW BOUNDARIES NEARBY FROM MORNING
CONVECTION. A DEVELOPING SURFACE LOW HAS BEEN TAKING SHAPE WELL
SOUTH ACROSS THE MT/WY BORDER. DEWPOINTS HAVE MANAGED TO HOLD IN
THE LOW TO MID 50/S ALONG AND EAST OF THIS BOUNDARY THUS FAR WITH
LATEST GOES SOUNDER DATA REVEALING TWO AXES OF CAPES...ONE AHEAD
OF THE PRIMARY TROUGH NEAR WINNETT TO BOZEMAN AND THE OTHER ALONG
THE AFOREMENTIONED SURFACE TROUGH. MOST WIDESPREAD DEVELOPMENT
SHOULD OCCUR WITH THE WESTERN- MOST AXIS UNDERNEATH INCREASING
HEIGHT FALLS WHILE MORE ISOLATED CONVECTION SHOULD BE FOUND
FURTHER EAST GIVEN WEAKER UPPER SUPPORT. SEVERE POTENTIAL SHOULD
BE FOCUSED PRIMARILY ACROSS OUR EAST AND SOUTHEASTERN ZONES AND
LATEST LAPS AND MSAS PLOTS VERIFY WELL WITH THIS. EXPECT STORMS TO
INCREASE IN COVERAGE TONIGHT AHEAD OF THE MAIN SHORTWAVE.

PRECIPITATION SHOULD DIMINISH FROM WEST TO EAST EARLY MONDAY AS
BEST QG ASCENT SHIFTS NORTHEASTWARD. UPPER LOW/TROUGH THEN DIGS
TOWARDS THE CENTRAL ROCKIES WITH MAJORITY OF PRECIPITATION
EXPECTED SOUTH OF THE MISSOURI RIVER. POLAR AIR MASS FILTERS IN BY
MONDAY NIGHT...THOUGH CLOUDS SHOULD PREVENT LOWS FROM GETTING TOO
COLD. BROUGHT HIGHS ON TUESDAY DOWN SOME ACROSS SOUTHERN ZONES
WHERE CLOUD SHIELD AND STRATIFORM RAIN SHOULD GREATLY INHIBIT
INSOLATION. MCZ

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MODELS ARE SUGGESTING COOLER CONDITIONS THROUGH THE PERIOD WITH
NIGHTTIME LOWS DIPPING INTO THE 30S ON SEVERAL NIGHTS. MADE SOME POP
ADDITIONS FOR THURSDAY NIGHT AND FRIDAY AS MODELS COMING INTO
AGREEMENT WITH A SYSTEM. TIMING ON WHEN IT LEAVES IS STILL UP IN THE
AIR...SO LEFT DRY FORECAST ALONE FRIDAY NIGHT. COOLED TEMPS A BIT
FOR SATURDAY OVER THE SOUTHERN ZONES WITH COOLER AIR ASSOCIATED WITH
CLOUDS/POSSIBLE PRECIP CHANCES TO OUR SOUTH. REST OF FORECAST LOOKS
GOOD. JAMBA

PREVIOUS DISCUSSION...
UNCERTAINLY CONTINUES INTO TUE NIGHT AND WED WITH MOVEMENT OF
CLOSED UPPER LOW THAT MODELS HAVE CONSISTENTLY BEEN THREATENING
OUR AREA FOR MANY RUNS...BUT OFTEN FARTHER S. WILL KEEP CHANCE
POPS CONFINED TO OUR SE CORNER AS THE LOW MOVES E OUT OF THE AREA.
A COOL AIRMASS CONTINUES OVER THE AREA THRU FRI UNDER A NW FLOW
ALOFT AND THICKNESSES IN THE 540S DM. EXPECT TO SEE PLENTIFUL LOWS
IN THE 30S WITH A THREAT OF FROST ANYWHERE FROM TUE NIGHT THRU FRI
NIGHT. NO SIGN OF A HARD FREEZE THOUGH.

IN WHAT IS ALMOST THE WETTEST TIME OF YEAR NOW...WOULD EXPECT
THERE TO BE A FEW SHOWERS IN COOL NW FLOW ALOFT...BUT STILL HARD
TO PICK OUR WHEN. MODELS HAVE BEEN SHOWING A SMALL COLD UPPER LOW
MOVING S FROM NW CANADA...BUT VARY GREATLY WHERE IT GOES. THIS
WOULD BE ABOUT THU OR THU NIGHT. NEED TO SEE A BETTER CONSISTENTLY
WITH ANOTHER MODEL RUN OR TWO BEFORE RAISING POPS BEYOND 10 PCT
NEIGHBORHOOD. MEANWHILE...ECMWF HAS ANOTHER TROUGH ABOUT FRI NIGHT
OR SAT AND DOESNT BUILD IN A WEAK RIDGE LIKE PREVIOUS RUNS AND
MODELS HAVE INDICATED FOR THE WEEKEND. SIMONSEN

&&

.AVIATION...
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO IMPACT THE AREA
TONIGHT. THESE WILL MOVE TO THE NORTHEAST WITH LOCALIZED IFR
CONDITIONS. ANY SEVERE CHANCES THIS EVENING APPEAR TO BEST IMPACT
SIDNEY AND GLENDIVE RATHER THAN GLASGOW AND WOLF POINT. LOW CLOUDS
ARE A POSSIBILITY EARLY SUNDAY. MONDAY...SCATTERED CLOUDS THAT
LIFT DURING THE DAY TO BETWEEN 4K AND 8K. WINDS SHOULD FEATURE A
LIGHT NORTHWEST BREEZE OF 10 TO 15 KTS. JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 20, 7:41 PM MST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
841 PM MDT SUN MAY 20 2007

MTZ021>027-220245-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
841 PM MDT SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT. LARGE
HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 142 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Garfield

When
May 20, 7:45 PM MST to 8:10 PM MST
Where
Garfield County, 6 mi SE of Sand Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.039, -107.390

Hail, Garfield

When
May 20, 8:30 PM MST to 8:34 PM MST
Where
Garfield County, 8 mi S of (Jdn)jordan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.064, -106.530

Hail, Garfield

When
May 20, 8:32 PM MST to 8:37 PM MST
Where
Garfield County, 15 mi S of (Jdn)jordan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.963, -106.530

Hail, Dawson

When
May 20, 11:00 PM MST to 11:15 PM MST
Where
Dawson County, 8 mi W of Lindsay
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.220, -105.320

Hail ranged from 0.5 to 1.5 inches and covered the ground. Damage to farm crop, tin roof on residence, and vehicle.

Hail, Dawson

When
May 20, 11:10 PM MST to 11:20 PM MST
Where
Dawson County, 8 mi NNE of Lindsay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.327, -105.085

Hail, Dawson

When
May 20, 11:30 PM MST to May 21, 12:00 AM MST
Where
Dawson County, Bloomfield
Measured
2 in hail
Property damage
$62,000
Reported by
Trained Spotter
Coordinates
47.420, -104.930

Hail ranged from quarter size to two inches. Southwest side of home received window and vinyl siding damage. Double paned windows shattered on living room floor. Trees on property shredded from hail.

Hail, Dawson

When
May 20, 11:30 PM MST
Where
Dawson County, 2 mi W of Bloomfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.420, -104.973

Some nickel size hail, but mostly pea size.

Thunderstorm Wind, Richland

When
May 21, 12:40 AM MST
Where
Richland County, 1 mi ESE of Sidney
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.694, -104.130

Wind along with pea size hail.

Hail, Richland

When
May 21, 12:45 AM MST
Where
Richland County, 10 mi NNE of Sidney
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.834, -104.068

A few golf ball size stones with plenty of dime and nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23369, 23370, 23371, 23372, 23390, 23389, 23391, 23392, 23393.